Thunderstorm Wind, Cattaraugus
- When
- June 9, 12:47 PM EST
- Where
- Cattaraugus County, Ellicottville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.267, -78.667
A cold front moving south across the area was accompanied by showers and strong thunderstorms during the afternoon hours. The thunderstorm winds downed trees and power lines in Ellicottville, Hinsdale, Olcott, Carthage and near Alexandria Bay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front moving south across the area was accompanied by showers and strong thunderstorms during the afternoon hours. The thunderstorm winds downed trees and power lines in Ellicottville, Hinsdale, Olcott, Carthage and near Alexandria Bay. In Wellsville and Olean, homes were damaged by fallen trees. Hail up to 3/4" in diameter was reported in Ellicottville and Waterport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 9, 9:35 AM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1035 AM EDT WED JUN 9 2004 UPDATE ISSUED TO REMOVE THE REFERENCE TO MORNING. THE PREVIOUS DISCUSSION: A SUBTROPICAL RIDGE IS CURRENTLY IN PLACE ACROSS THE AREA THIS MORNING....BUT THIS WILL BE BREAKING DOWN OVER THE NEXT 12 HOURS. 07Z SURFACE ANALYSIS SHOWED A SHARP COLD FRONT ACROSS SOUTHERN QUEBEC...SOUTHERN ONTARIO INTO NORTHERN LOWER MICHIGAN. LOW LEVEL SOUTHWEST FLOW AHEAD OF THE FRONT HAS MAINTAINED SURFACE DEWPOINTS IN THE MID 60S. BOTH THE GFS AND ETA SIMILAR SHOWING COLD FRONT TO BECOME MORE EAST TO WEST ORIENTED TODAY...AS IT BECOMES ALIGNED WITH MEAN WESTERLY FLOW ALOFT. THERE WILL BE A GRADUAL SOUTHWARD PUSH AS UPPER FLOW BECOME MORE NORTHWEST AS UPPER TROUGH DIGS INTO NEW ENGLAND THIS AFTERNOON. FRONT SHOULD PUSH INTO NORTHERN SECTIONS OF THE AREA LATE THIS AFTERNOON (PROBABLY BETWEEN 21Z AND 00Z). THERE WILL BE VERY HIGH MOISTURE CONTENT ACROSS WESTERN AND CENTRAL NEW YORK WITH PRECIPITABLE WATER VALUES ARE EXPECTED TO BE ABOVE 1.5 INCHES...WITH K INDICES INTO THE MID TO UPPER 30S. MODEL AND BUFKIT PROFILES SUGGESTING SURFACE BASED CAPES AS HIGH AS 3500 J/KG AND LIFTED INDEX VALUES DOWN TO NEAR -7. LIKELY PROBABILITIES LOOK REASONABLE FOR THIS AFTERNOON AND CATEGORICAL PROBABILITIES TONIGHT ESPECIALLY BEFORE 06Z. THE DEGREE OF ATMOSPHERE INSTABILITY WILL PLAY A MAJOR ROLE IN THE CHANCES FOR SEVERE WEATHER ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. IF INSTABILITY VALUES OFF MODEL AND BUFKIT PROFILES CAN BE REACHED...IT SHOULD BE ENOUGH FOR A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS. WET BULB ZERO HEIGHTS NEAR 12 THOUSAND FEET SO THE THREAT OF LARGE HAIL LOOKS LIMITED. PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. MID LEVEL WIND FIELDS ARE NOT OVERLY IMPRESSIVE (GENERALLY 35 TO 40 KNOTS)...BUT COULD BE STRONG ENOUGH TO SUPPORT THE DEVELOPMENT OF CONVECTIVE LINES...ESPECIALLY ACROSS THE NORTH COUNTRY WHICH WILL BE CLOSER TO UPPER LEVEL JET. BIGGER CONCERN MAY BE THE POTENTIAL FOR TRAINING ECHOES CAUSING HEAVY RAINFALL AND LEADING TO FLASH FLOODING. BUFKIT MBE VECTORS SUGGESTING THE POTENTIAL FOR TRAINING ECHOES IN AREA OF HIGH PRECIPITABLE WATER VALUES AND THETA RIDGE. SEVERE WEATHER OUTLOOK WILL BE ISSUED THIS MORNING INDICATING THE POTENTIAL FOR SEVERE WEATHER/FLASH FLOODING. COLD FRONT WILL CONTINUE SOUTH TONIGHT AND THURSDAY MORNING AS COOLER AND DRIER AIR WORKS INTO THE AREA FROM THE NORTH. WILL KEEP CHANCE CATEGORY PROBABILITIES IN FOR THE MORNING...WITH LIKELY PROBABILITIES ALONG THE SOUTHERN TIER GIVEN THE CLOSE PROXIMITY OF THE 850 MB FRONT AND MOIST AXIS. MOST OF THE AREA SHOULD SEE SUNSHINE BY THURSDAY AFTERNOON...WITH THE SOUTHERN TIER PROBABLY HAVING TO WAIT UNTIL THURSDAY EVENING TO CLEAR OUT. RIDGING AT ALL LEVELS ALONG WITH ASSOCIATED DRY AIR WILL PROVIDE A MOSTLY SUNNY DAY FRIDAY...BEFORE RETURN MOISTURE WORKS ITS WAY BACK INTO THE AREA SATURDAY. ETA MUCH FASTER THAN GFS BRINGING MOISTURE BACK ACROSS THE AREA. AT THIS POINT...WILL LEAN TOWARD MORE OPTIMISTIC GFS SOLUTION AND KEEP MOST OF THE AREA DRY. AVIATION DISCUSSION... HUMID AIRMASS IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEW YORK WILL LIKELY LEAD TO WIDESPREAD MVFR VSB THIS MORNING IN BR/HZ...BUT THAT SHOULD IMPROVE BY MID MORNING WITH RISING TEMPS. OTHERWISE THE MAIN AVIATION CONCERN WILL COME THIS AFTERNOON AND EVENING AS A COLD FRONT WILL SETTLE ACROSS THE LOWER GREAT LAKES. SFC TEMPS CLIMBING INTO THE 80S WITH TDS IN THE UPPER 60S/NR 70 SHOULD HELP TO PRODUCE LATE AFTERNOON CAPES IN THE VICINITY OF 2000-3000 J/KG (AS PER GFS AND ETA POINT SOUNDINGS) SO THUNDERSTORMS ARE EXPECTED TO BECOME FAIRLY COMMON. HIGHEST CHANCE FOR STRONG TO SEVERE CONVECTION WILL BE FROM 19-23Z. FOR WHAT IT IS WORTH...SPC HAS THE REGION OUTLINED IN A SLIGHT RISK AREA FOR SEVERE STORMS. AIRMASS WILL STABILIZE IN THE AKW OF THE FRONT AROUND SUNSET...BUT SOME BAGGINESS ALONG THE FRONT WILL SLOW ITS SOUTHWARD PROGRESSION DURING THE EVENING HOURS WITH SOME -SHRA PERSISTING UNTIL ARND MIDNIGHT OR SO. .BUF...NONE. PUBLIC...TMA/APB AVIATION...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 459 AM EDT WED JUN 9 2004 NYZ001>008-010>014-019>021-085-091051- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 459 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A SHARP COLD FRONT WILL DROP SOUTH ACROSS WESTERN AND CENTRAL NEW YORK THIS AFTERNOON AND EARLY TONIGHT. THIS FRONT WILL MOVE THROUGH A VERY WARM...MOIST AND UNSTABLE AIRMASS...TRIGGERING SCATTERED TO NUMEROUS THUNDERSTORMS. THE PRIMARY TIME FOR THE THUNDERSTORMS TO DEVELOP WILL BE FROM NOON THIS AFTERNOON TO MIDNIGHT TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS GUSTS. HOWEVER...THE PRIMARY THREAT WILL BE FOR VERY HEAVY RAINFALL. STORMS ARE EXPECTED TO MOVE SLOWLY...AND COULD PRODUCE FLASH FLOODING IN AREAS THAT RECEIVE REPEATING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF. TMA
The Buffalo radar (KBUF), 76 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408726, 5408727, 5408728, 5408729, 5408730, 5408731, 5408732.